Low FT4 - below range

Does anyone have any thoughts on why my FT4 is so low?

I take 50mg levothyroxine and 20mg liothyronine.

Recent blood test:

FT4 - 8 (12-22)

FT3 - 4.4 (3.1-6.8)

TSH - 0.7 (0.27-4.2)

I believe that when taking liothyronine FT4 can be low however I have had symptoms creep up on me again - feeling tired and cramping/aching legs.

GP says he is concerned that my FT4 is so low and has told me to see Endo again - I have an appointment on Monday and would appreciate any thoughts on the above recent results.

Prior to starting liothyronine I was on 100mg levothyroxine (TSH 0.173, FT4 19.69, FT3 4.6) however still had really bad cramping/aching legs.

Vitamin D levels are kept topped up with 4000 IU a day after finding I was significantly deficient in Jan.

Thank you in advance for your thoughts :)

13 Replies

oldestnewest
  • As you say, when you are on T3, the body doesn't hang on to so much T4, because it doesn't need it. But, doctors can't seem to get their heads round that.

    Could be that the cramping is due to your low T3 - it isn't quite mid-range. Or, maybe you lack magnesium. Most people do. And, as you're taking vit D3, it might be a good idea to try taking some, because the two work together.

  • Thanks for your quick response.

    How much magnesium should I take?

  • About 350 to 400 mg. Although you might like to start lower and work up to that. If you take magnesium citrate, it could have a laxative effect.

  • Thank you - I will give it a go.

    Do you think my medication is right or should it be tweaked?

  • I think you could do with an increase in T3, yes. More than just a tweak!

  • Your dose could be higher as at present it is just about around 100mcg of levo, so that's why you still have clinical symptoms. The doctor is unaware that adding T3 lowers the T4. It's the FT3 that's the most important and I'll give you a link below and cursor down to FT3. T4 is inactive and it has to convert to T3 but doesn't always efficiently. This is from that following link:

    Also, there is a problem of low blood volume in hypothyroid patients. This means that any blood test value will appear higher than it actually is because the patient has a lower than normal blood volume. In many patients with "normal" or "high" thyroid blood levels, but many clinical symptoms, the patient's blood levels actually drop lower once the patient is given thyroid hormones simply because their blood volume increases.

    thyroiduk.org.uk/tuk/testin...

  • If you plug them into the calculator here (originally posted by ziel) it looks like both are too low: chorobytarczycy.eu/kalkulator

    And if you calculate the ratio (I am a little out of my depth here) it comes out to 1.8 (when according to eljii it should be closer to 3 or 3.3). So based on those shaky calculations (happy for someone to chime in here) I think you need an increase for both.

    It isn't a matter of everything being uniform for everyone. I don't feel well when my t4 is low, in fact that's when my anxiety is at its worst. You may need to tweak both doses, though I'd start w levo and see how you get on. If your t3 needs a tweak later then you'll know where you are rather than doing both at once.

    But effectively the answer is that you're not on enough meds.

  • The calculator, as referred to in earlier posts, is useful for seeing where you are within ranges...if you are, in fact, within ranges. When you are not because, for example, you take T3 and your T4 is low - (happily so) the 'should be' ratios make no sense.

  • catrich yup, absolutely right, if you're happy on your current meds I would not recommend that you change them based on the calculator.

    Idk about anyone else but I find being on two meds much more complicated than being on one. I didn't give it any thought beforehand but as soon as something went wrong I realised I had no idea how to approach it. Worth it of course, but I'm nostalgic for the simplicity of levo. Shame it doesn't do much for me.

  • Just back from the Endo, he has reluctantly increased my Levo by 25mg - so I will now be taking 75mg a day (with 20 mg liothyronine) He said however if my TSH went too low with it he would tell me to stop. He was totally dismissive of my other symptoms (leg cramps/pains, night sweats) and said to see my GP- I saw the GP and he said he reckons it is to do with my thyroid and not medicated enough). Oh the joys of doctors!! 😬

  • Theminx,

    You can be sure your TSH will become suppressed with an extra 25mcg but you won't be over medicated as long as FT4 and FT3 remain within range.

    Ask your GP to check ferritin, vitamin D, B12 and folate re the leg cramp/pain and night sweats.

  • Theminx I'll bet you feel like a rat in a maze. At least your gp sounds compassionate, which is good. Congrats on the change in dose. Hope you feel better soon.

  • Thank you, fingers crossed GP continues to be supportive 😊

You may also like...